Risk Management of Hospitalized Psychiatric Patients Taking Multiple QTc-Prolonging Drugs
Drug-related QTc prolongation has been linked with Torsade de Pointes and sudden cardiac death. The objective of this study was to investigate the impact of starting an additional QTc-prolonging drug on the QTc interval of psychiatric inpatients.Methods
An observational study was performed between May 2011 and December 2014 in 6 Belgian psychiatric hospitals. Inpatients who were already taking 1 QTc-prolonging drug or more could be included in the study when an additional QTc-prolonging drug was started. Electrocardiograms were performed at baseline and follow-up. Demographic, medical, medication, and laboratory data were collected. A risk score was used to estimate the risk of QTc prolongation based on patient-specific risk factors. A cutoff value of 8 points was set as high risk for QTc prolongation.Results
One hundred fifty-two patients (44.7% women; mean age, 44 [SD, 17] years) were included who received a prescription for an additional QTc-prolonging drug. There was a small but significant difference (P = 0.032) in mean QTc interval between baseline (409.1 [SD, 21.8] milliseconds) and follow-up (411.8 [SD, 21.7] milliseconds). Three patients developed a prolonged QTc interval in the follow-up electrocardiogram (QTc, ≥450 [men]/470 [women] milliseconds); 8 patients had a delta QTc of 30 milliseconds or longer. No cases of torsade de pointes or sudden cardiac death were identified. Fifty-eight patients (38.2%) had a risk score of 8 or higher; these patients had a significantly longer QTc interval at follow-up than did patients with a risk score of lower than 8 (P < 0.001).Implications/Conclusions
Only a limited number of patients developed a prolonged QTc interval after the start of an additional QTc-prolonging drug. Nevertheless, it is still important to screen for high-risk patients at baseline. A risk score can help to select high-risk patients and to stimulate an appropriate and feasible risk management of QTc prolongation in psychiatry.